Drug-induced liver injury secondary to testosterone prohormone dietary supplement use

J Spec Oper Med. Winter 2013;13(4):1-5.

Abstract

Dietary supplementation has become progressively more prevalent, with over half of the American population reporting use of various products. An increased incidence of supplement use has been reported in the military especially within Special Operations Forces (SOF) where training regimens rival those of elite athletes. Federal regulations regarding dietary supplements are minimal, allowing for general advertisement to the public without emphasis on the potentially harmful side effects. Subsequent medical care for these negative effects causes financial burden on the military in addition to the unit?s loss of an Operator and potential mission compromise. This report reviews a case of an Operator diagnosed with drug-induced liver injury secondary to a testosterone prohormone supplement called Post Cycle II. Clinical situations like this emphasize the necessity that SOF Operators and clinicians be aware of the risks and benefits of these minimally studied substances. Providers should also be aware of the Human Performance Resource Center for Health Information and Natural Medicines Comprehensive Database supplement safety ratings as well as the Food and Drug Administration?s MedWatch and Natural Medicines WATCH, to which adverse reactions should be reported.

Publication types

  • Case Reports

MeSH terms

  • Chemical and Drug Induced Liver Injury*
  • Dietary Supplements
  • Humans
  • Military Personnel
  • Prevalence
  • Testosterone*
  • United States
  • United States Food and Drug Administration

Substances

  • Testosterone